New York, 2001

Hail in New York, June 3, 2001

June 3, 2001 · NWS BTV · 1 event in 1 county or zone

A storm system moved slowly across New England during Sunday, June 3rd. Steady rain fell across much of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system moved slowly across New England during Sunday, June 3rd. Steady rain fell across much of the area. In the New York town of Lake Placid, pea size hail occurred around 330 PM EDT (230 PM EST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 3, 2:24 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 3, 2:24 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
324 PM EDT SUN JUN 3 2001

WK SFC RIDGE TO MOVE ACRS THE GREAT LKS REGION ON MON THRU TUE. UPR
LOW TO MOVE ACRS THE FA FROM THE WEST TONITE...THEN TO THE EAST OF
THE FA ON MON AND INTO EXTREME SE CANADA ON MON NITE/TUE. NW FLOW
ALOFT ACRS THE FA ON MON NITE AND TUE. 12Z NGM/ETA MODELS APPEAR TO
BE TOO FAR NORTH WITH THE NORTHERNMOST SFC LOW NEAR THE ST LAW VLY AT
18Z TODAY.

WK H85 CAA TO TAKE PLACE ACRS THE FA EARLY TONITE...THEN WK WAA LATER
TONITE AND ON MON...WITH WK CAA ON MON NITE/TUE. PLENTY OF LOW-LVL
MOISTURE TO LINGER ACRS THE FA TONITE RIGHT THRU TUE. LOW-LVL
MOISTURE ADVECTION TO TAKE PLACE ACRS THE FA LATE TONITE AND ON MON.
SOME AMT OF MID-LVL MOISTURE TO LINGER ACRS THE FA TONITE AND ON
MON...THEN SOME DRYING TO TAKE PLACE ON MON NITE AND TUE. PW VALUES
LOOK TO BE LESS THAN AN INCH DURING THE SHORT TERM PERIOD. LOW-LVL
LAPSE RATES TO BE HI ACRS THE FA ON MON AND TUE.

CONVECTION APPEARED TO WEAKEN AS IT MOVED INTO THE SRN PORTION OF THE
FA EARLIER TODAY...MOST LIKELY BECAUSE IT WAS MOVING INTO A MORE
STABLE ENVIRONMENT. JUST A FEW REPORTS OF SOME GUSTY WINDS EARLIER.
MOST OF THE TSRA HAVE MOVED UP INTO CANADA ATTM. WILL MOST LIKELY
PLAY AROUND WITH THE FIRST PERIOD PCPN WORDING IN THE WORK ZONES
BASED ON RADAR TRENDS AT ISSUANCE TIME.

CAPES TO BE 400-600 J/KG ACRS THE FA EARLY TONITE...THEN 200-600 J/KG
ON MON (MOSTLY UP ACRS SRN CANADA THOUGH). CAPES OF 200-900 J/KG TO
BE LOCATED ACRS MOSTLY SRN CANADA ON TUE. NOTED FA IN SPC GEN TSTM
OUTLOOK RIGHT THRU MON NITE. WILL HOLD OFF ON MENTIONING -TSRA FOR
NOW BEYOND THE FIRST PERIOD AS NO CONVECTION APPEARS TO BE FIRING IN
THE VICINITY OF AND TO THE WEST OF THE UPR LOW...WHERE THE FA SHOULD
BE BY MON AND MON NITE. GOOD CHC FOR SHRA THOUGH FOR TONITE RIGHT
THRU EARLY ON MON NITE ACRS MUCH OF THE FA.

IN THE EXTENDED PERIOD...WK RIDGE OF HI PRESS TO AFFECT THE FA ON WED
(DRY WX). STORM SYS STILL LOOKS LIKE IT/LL MOVE TO THE SOUTH OF THE
FA ON THU/FRI (CHC OF SHRA THEN). NEXT WEEKEND LOOKS TO BE UP FOR
GRABS WITH A HI PRESS RIDGE ACRS THE FA AT THE SFC...BUT A TROF
ALOFT...WHO KNOWS.

WORK ZONES OUT UNDER ALBWRKCWF. FINAL ZFPBTV BY 4 PM AFTER QUICK LOOK
AT RADAR TRENDS. STILL HAVING SOME IFPS PROBLEMS...BUT WE THINK THEY
ARE WORKSTATION RELATED. WE/LL TRY AND GET THE OTHER LOW PRIORITY
PRODUCTS OUT SOMEHOW.

.BTV...NONE.

MURRAY

In the hours before

Special weather statement, Jun 3, 8:38 AM EST, 5 hours 52 minutes before
NYZ026>031-034-035-VTZ001>012-032100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
938 AM EDT SUN JUN 3 2001

...SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTH CENTRAL VERMONT
TODAY...

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS ALL OF VERMONT AND
NORTHERN NEW YORK. IN SOUTHERN VERMONT...FROM RUTLAND AND WINDSOR
COUNTIES SOUTHWARD...THERE IS THE POTENTIAL FOR SOME STORMS TO
PRODUCE LARGE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. BOTH
LARGE HAIL AND DAMAGING WINDS HAVE ALREADY BEEN REPORTED ACROSS
EASTERN NEW YORK THIS MORNING.

LOW PRESSURE TRAVELING SLOWLY EASTWARD THROUGH THE GREAT LAKES THIS
MORNING...WILL APPROACH NEW ENGLAND THIS AFTERNOON. ANY THUNDERSTORM
ACTIVITY WILL DIMINISH THIS EVENING.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS
SEVERE WEATHER THREAT.

MURRAY/WFO BTV

The radar

The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Essex

When
June 3, 2:30 PM EST
Where
Essex County, Lake Placid
Reported by
TRAINED SPOTTER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256059.